Alabama, 2021

Flash Flooding and Hail in Alabama, October 3 to 7, 2021

October 3 to 7, 2021 · NWS BMX · 14 events in 9 counties and zones

An upper level trough just west of the Mississippi River on October 3rd become stationary and evolved into a closed upper low by October 5th. The closed upper low remained nearly stationary for 48 hours and before finally lifting northward on October 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level trough just west of the Mississippi River on October 3rd become stationary and evolved into a closed upper low by October 5th. The closed upper low remained nearly stationary for 48 hours and before finally lifting northward on October 7th. This system brought a variety of severe weather across Central Alabama over a five day period, including wind damage, large hail and extensive flash flooding. The most impactful flooding taking place during the evening of October 6th. Torrential, training rain and thunderstorms produced excessive rain totals across Blount, Shelby and Jefferson Counties and resulted in two fatalities in Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 3, 6:26 PM CST, 52 minutes earlier.

Area forecast discussion, Oct 3, 6:26 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
726 PM CDT Sun Oct 3 2021

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0647 PM CDT Sun Oct 03 2021/

There is plenty going around Central Alabama this evening. First
off, a surface trough was located along the gulf coast and
southerly flow over this boundary was aiding in developing cloud
cover early this evening. There were even some noted boundaries in
the southerly flow. A weak remnant sea breeze circulation was
entering southern areas but has really lost its definition, but
may see development in the next hour or so along this area. A
pre-frontal trough was currently the main weather making. The
trough was draped over northwest areas from Double Springs to
Carbon Hill to Pickensville. Showers and thunderstorms were
developing along this boundary. The atmosphere ahead of this
boundary was characterized by Effective Shear around 35kts, MLCAPE
values 1500-2000, a 500mb cold pool of -11, and Precipitable
Water 1.7-1.8. A strong storm may develop in the next few hours
with gusty winds to 40 mph and possibly small hail, but overall,
no severe concerns. These storms are also dumping an inch or two
in a short period of time. But there has been movement some
flooding has not been observed. Additional storms and training
will have to be monitored especially if there go over areas that
already received heavy rain.

Expect the trough to move slowly eastward while the instability
and shear expands while weakening. Made minor adjustments to the
temperature trend, clouds, and pops, but the main theme of the
forecast continues overnight. High rain chances with locally heavy
rain possible. Widespread flooding is not expected. The upper
trough does not clear the area on Monday. In fact, it deepens to
our west and rain chances remain high.

75

Previous short-term discussion:
/Updated at 1241 PM CDT Sun Oct 03 2021/

High pressure will continue to move east today as a low pressure
and trough develops and strengthens over the lower MS Valley.
With placement on the right side of this trough...plenty of
consistent winds out of the south and southwest will allow for a
steady stream of moisture. A frontal boundary will develop today
and move slowly south and east overnight. This combined with upper
level divergence will allow for plenty of shower and thunderstorm
development this afternoon across the entire state. Winds in the
mid and upper levels are decently strong...though low levels
remains weak. Instability is around 1000 - 1500 J/kg this
afternoon. PW values are around the Max for climatology for this
time of year. With all this said...would expect plenty of showers
and a few strong thunderstorms. Not expecting much in the way of
severe weather...though a flooding threat is definitely a concern
with so much moisture available. High temperatures will be in the
upper 70's and lower 80's.

Tonight...activity should become more isolated to scattered in
nature with instability dropping to below 1000 J/kg. Any areas not
experiencing any rain could see locally dense fog...though
overcast skies and light winds should limit any fog development
from becoming widespread. Low temperatures will be in the 60's.
Monday...scattered to widespread showers and thunderstorms will
continue. There will be plenty of instability with CAPE values
around 2000 J/kg and high PW values. Winds will be weak in the mid
levels. Concern is once again for flooding with strong storms
producing heavy rainfall rates...as well as storms training or
moving over the same areas continuously. Highs will be in the
upper 70's and lower 80's.

24

.LONG TERM...
/Updated at 358 PM CDT Sun Oct 03 2021/

No major changes were made to the extended with well elevated
rain chances through mid week until the front moves through. Then,
scattered pops remain through the work week until after the
passage of the upper low. Dry conditions don't return until next
weekend when surface ridging builds across E Conus.

08

Previous long-term discussion:
/Updated at 355 AM CDT Sun Oct 03 2021/
Tuesday and Wednesday.

If you're watching trends with the advertised upper-level system for
the upcoming week you may have noticed a shift westward with its
positioning in recent model guidance. This has impacted forecast
considerations, mainly in the rainfall department, through mid next
week. The overall forecast picture remains somewhat the same in that
a disturbance is expected to dive southward and eventually become a
cutoff low. This process will become more evident by Tuesday with
the low occluding and centering generally near the ArkLaMiss.
Through this time the overall trough axis should swing from a
positive to neutral tilt, with the primary vort max progged to kick
northeastward across the Tennessee Valley by Tuesday afternoon. As
this process is underway, forcing for ascent will become quite
strong across the Deep South both from upper-level jet dynamics and
warm, moist advection along and south of a residual, loosely defined
surface front. 20-30 kt southerly 925-850 mb flow is expected to
provide a corridor of anomalously high PWs for this time of year
(1.7-1.8") mainly along and south of the I-59 corridor.
Additionally, MLCAPE could range from 500-1,000 J/kg. This will
support embedded thunderstorms. These considerations suggest periods
of rainfall, some heavy at times in embedded thunderstorms, from
early Tuesday morning through Tuesday night. Some stronger storms
are possible if the mesoscale variables come together. Various
forecast soundings suggest enough wind shear (eff. bulk shear 30-40
kts) and hodograph curvature to keep an eye on things.

The upper-low is expected to hang back to our northwest through
Wednesday night. Confluent low-level flow should persist across our
area as a result. Another period of elevated rain chances is
expected on Wednesday, especially as diurnal heating occurs during
the afternoon. Forcing will not be as robust, but some locally heavy
rainfall could linger. Confidence is too low for a severe weather
threat at this time. However, heavy rainfall on Tuesday and
Wednesday could lead to flooding or flash flooding, particularly in
low-lying or poor drainage areas. This will be messaged in the HWO
accordingly.

Thursday through Saturday.

By Thursday the synoptic feature is forecast to begin lifting to our
north. A drier, stable airmass is expected to move into the area
from the west through this time. Flow aloft will transition to a
more northwesterly direction by Friday. Nice, mild weather is
forecast across the area by the end of the period.

40/Sizemore

&&

.AVIATION...
00Z TAF Discussion.

Flight restrictions should develop rather quickly this evening.
Warm air and moisture advection will lead to widespread low
clouds. The ceilings should drop to MVFR before 06z, and then hit
IFR before 12z. In addition to the lowering ceilings, showers and
some thunderstorms will be possible the entire night. A pre-
frontal trough will slowly move eastward the next 12 hours. Some
improvements are possible by around 18z as some heating commences.
But the air mass does not change leaving warm and humid conditions
with showers and thunderstorms for Monday. Winds will be light and
variable through the period.

75

&&

.FIRE WEATHER...

A front will linger across the region for the next few days and
will interact with another disturbance on Tuesday. Thus, rain
chances will remain quite high through at least Wednesday.
Rainfall could be heavy at times as thunderstorms are expected
throughout the period. KBDI values remain 200-400 and will likely
decrease.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  78  63  74  63 /  70  60  60  90  80
Anniston    66  78  65  75  66 /  70  70  80  90  80
Birmingham  67  78  65  75  65 /  70  60  60  90  80
Tuscaloosa  68  80  66  75  66 /  70  50  60  90  60
Calera      67  77  66  73  66 /  60  70  70  90  80
Auburn      66  77  65  74  65 /  60  80  90  90  80
Montgomery  68  79  67  76  66 /  50  80  90  90  80
Troy        66  80  67  76  66 /  50  80  90  90  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Oct 3, 3:09 AM CST, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
409 AM CDT Sun Oct 3 2021

ALZ011>015-017>050-041215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
409 AM CDT Sun Oct 3 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Locally heavy rainfall is possible across Central Alabama Monday
afternoon through Wednesday evening. This could lead to flash
flooding of low lying or poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Monday through Wednesday.

In the hours before

Special weather statement, Oct 3, 1:48 PM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
248 PM CDT Sun Oct 3 2021

ALZ039-032030-
Marengo AL-
248 PM CDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of northern Marengo
County through 330 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pin Hook, or near Linden, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Demopolis, Linden, Jefferson, Faunsdale, Dayton, Pin Hook, Chickasaw
State Park and Old Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3238 8798 3253 8773 3248 8772 3248 8752
      3237 8753 3222 8787
TIME...MOT...LOC 1947Z 234DEG 22KT 3234 8786

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 3, 3:31 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
431 PM CDT Sun Oct 3 2021

ALZ015-032215-
Walker AL-
431 PM CDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of central Walker
County through 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oakman, or 11 miles southwest of Jasper, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Parrish, Oakman, Sipsey, Gorgas Steam
Plant, Rocky Hollow, Burnwell, Beloit, Quinton, Gorgas, Lynns Park,
Goodsprings, Barney, Empire, The Wye, Corona and Boldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3389 8701 3387 8701 3386 8698 3379 8699
      3379 8700 3377 8701 3377 8702 3375 8702
      3373 8704 3369 8704 3368 8706 3366 8706
      3361 8742 3369 8742 3369 8747 3380 8748
      3389 8709
TIME...MOT...LOC 2130Z 264DEG 12KT 3372 8739

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 3, 3:42 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
442 PM CDT Sun Oct 3 2021

ALZ014-032230-
Winston AL-
442 PM CDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of northern Winston
County through 530 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or near Haleyville, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Haleyville, Arley, Double Springs, Addison, Houston Recreational
Area, Brushy Lake, Ashridge, Corinth Rec Area, Needmore, Moreland,
Winston Free State Barn, Smith Lake, Houston, Posey Field Airport,
Hullett Branch, Winston County Airport, Cane Creek, Pebble, Bull
Branch and Yellow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3430 8719 3408 8720 3410 8764 3429 8763
      3431 8756
TIME...MOT...LOC 2141Z 264DEG 12KT 3420 8758

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The radar

The Birmingham radar (KBMX), 69 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
October 3, 7:18 PM CST to 7:19 PM CST
Where
Walker County, 0.51 mi E of Dora
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.729, -87.091

Multiple trees uprooted and power lines downed in the city of Dora.

Flash Flood, Walker

When
October 3, 7:45 PM CST to 9:00 PM CST
Where
Walker County, Dora to 0.55 mi NE of Dora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.730, -87.100

Several roads flooded and impassable in the city of Dora.

Flash Flood, Lee

When
October 4, 8:00 AM CST to 11:30 AM CST
Where
Lee County, 2.48 mi ENE of Chewacla to 2.42 mi NE of Valley
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.630, -85.279

At least six inches of flowing water over Highway 280 near the intersection of Meadows Mill Road. Lee Road 215 and Lee Road 318 flooded and impassable.

Flash Flood, Russell

When
October 4, 9:00 AM CST to 12:00 PM CST
Where
Russell County, 2.7 mi NNE of Ladonia to 2.7 mi ENE of Ladonia
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.508, -85.059

Extensive flooding in Phenix City with several roads flooded and impassable.

Flash Flood, Lowndes

When
October 4, 1:30 PM CST to 4:00 PM CST
Where
Lowndes County, 2.7 mi WNW of Lowndesboro to 4.14 mi NE of Manack
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.292, -86.664

Several roads washed in the city of Lowndessboro and Highway 80 impassable in a few locations.

Flash Flood, Chilton

When
October 4, 3:30 PM CST to 5:30 PM CST
Where
Chilton County, 2.55 mi W of Bessie to 1.43 mi NNW of Clanton Ware Is Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.952, -86.874

Highway 191 and County Road 37 flooded and impassable.

Hail, Shelby

When
October 4, 4:44 PM CST
Where
Shelby County, 0.9 mi SE of Paramount
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
33.310, -86.820

Hail, Jefferson

When
October 4, 5:09 PM CST
Where
Jefferson County, 0.58 mi E of Parkwood
Measured
0.88 in hail
Reported by
Public
Coordinates
33.350, -86.870

Flash Flood, Chambers

When
October 5, 12:05 AM CST to 1:30 AM CST
Where
Chambers County, 2.58 mi NW of Fairview to 2.32 mi NW of Lanett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.876, -85.232

Moores Creek out of its banks and flooded Fob James Drive in the Valley Community.

Flash Flood, Chambers

When
October 5, 4:00 AM CST to 7:00 AM CST
Where
Chambers County, 2.58 mi NW of Fairview to 2.32 mi NW of Lanett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.876, -85.232

Moores Creek out of its banks and flooded Fob James Drive in the Valley Community. Fairfax Bypass also flooded near the intersection of Highway 29 due to Osanippa Creek out of its banks. Several businesses in the area reported several feet of water in their buildings.

Flash Flood, Jefferson

When
October 5, 6:30 PM CST to 9:30 PM CST
Where
Jefferson County, 0.92 mi SE of Fairview to 0.6 mi SE of Adamsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.492, -86.887

An south to south band of training thunderstorms produced a concentrated area of heavy rainfall across Jefferson County just west of I-65. Rainfall amounts of 2 to 4 inches fell in a 3 hour period. Numerous water rescues performed within the city limits of Ensley.|Village Creek at Avenue W in Ensley one foot above flood stage with standing water in a few homes along Avenue W. Numerous roads flooded and impassable in cities of Ensley and Forestdale.

Flash Flood, Blount

When
October 6, 6:30 PM CST to 8:00 PM CST
Where
Blount County, 0.81 mi SSW of Strawberry to 0.64 mi NNW of Mc Larty
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.239, -86.505

A stationary north to south surface boundary near the I-65 corridor became the focus for back-building thunderstorms. The storms tapped into an unusually warm and moist air mass for the month of October. The storms produced rainfall amounts of 3-5 inches during the evening hours of October 6th, resulting in flash flooding across northern Blount County. Highway 231 in the city of Blountsville was flooded and impassable and County Road 48 in the town of Summit also flooded with a stranded vehicle.

Flash Flood, Shelby

When
October 6, 6:45 PM CST to October 7, 12:30 AM CST
Where
Shelby County, 1.19 mi N of Elvira to 1.06 mi NNW of Elvira
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
911 Call Center
Coordinates
33.337, -86.883

During the evening of the 6th, a north to south low-level boundary set up along the Interstate 65 corridor that became the focus for back-building thunderstorms and heavy rainfall. Over the course of just a few hours, a wide swath of 6-10 inches of rain occurred. Numerous roads became submerged and impassable. Countless water rescues were performed as travelers either became trapped by or drove into flood waters. Flood water several feet deep impacted parts of neighborhoods and townhomes. Several businesses were damaged by flooding. Extreme runoff also caused creeks and other waterways to rapidly swell. There was at least one report of a partial landslide in Pelham, sending dirt, rocks, and pine trees onto the road. A Flash Flood Watch had already been in place for a few days, highlighting the potential for flooding rainfall. A Flash Flood Warning was issued for north Shelby County early in the evening. At least four rounds of thunderstorms occurred, with ongoing and forecast impacts pushing the event to the highest level of flash flooding, a Flash Flood Emergency. Scanner traffic became nonstop with public calls for help and first responder needs for mutual aid and resources. Even after the rain subsided later in the evening hours,|flooding persisted for several more hours. Two deaths occurred when a vehicle was swept off the roadway and into a creek.

Flash Flood, Jefferson

When
October 6, 6:45 PM CST to October 7, 12:30 AM CST
Where
Jefferson County, 1.28 mi SSW of Parkwood to 1.49 mi ENE of Red Gap Jct
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
33.332, -86.885

During the evening of the 6th, a north to south low-level boundary set up along the Interstate 65 corridor that became the focus for back-building thunderstorms and heavy rainfall. Over the course of just a few hours, a wide swath of 6-10 inches of rain occurred. Numerous roads became submerged and impassable. Countless water rescues were performed as travelers either became trapped by or drove into flood waters. Flood water several feet deep impacted parts of neighborhoods and townhomes. Several businesses were damaged by flooding. Extreme runoff also caused creeks and other waterways to rapidly swell. A Flash Flood Watch had already been in place for a few days, highlighting the potential for flooding rainfall. A Flash Flood Warning was issued for Jefferson County, including the city of Birmingham, early in the evening. At least four rounds of thunderstorms occurred, with ongoing and forecast impacts pushing the event to the highest level of flash flooding, a Flash Flood Emergency. Scanner traffic became nonstop with public calls for help and first responder needs for mutual aid and resources. Even after the rain subsided later in the evening, flooding persisted for several more hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Shelby2021-10-0623MaleVehicle/Towed TrailerDirect
Flash Flood, Shelby2021-10-0623FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987614, 987615, 987616, 987617, 987618, 987621, 987619, 987620, 989792, 989793, 989794, 989800, 990000, 990001.